Finasteride Adverse Effects in Subjects with Androgenic Alopecia: A Possible Therapeutic Approach According to the Lateralization Process of the Brain
Journal of Dermatological Treatment
Nowadays, finasteride is a relatively frequently prescribed drug in the therapeutic management of male androgenic alopecia. The reported adverse effects are notable in some patients, consisting in signs and symptoms that are encountered both during finasteride administration and after treatment cessation. Clinical and imagistic data show that cognition and sexuality are two distinct but interrelated environmental functions, most probable due to lateralization process of the brain. Specific for our topic, relatively recent published studies found that frequency and severity of finasteride adverse effects could be interrelated with hand preference and sexual orientation of the respective subjects. This paper tries to explain/support this interrelation through a psychophysiologic approach, to suggest how this premise could be further proved in dermatological practice, and to highlight its relevance in respect to therapeutic approach of male androgenic alopecia. As a possible therapeutic application, subjects having preference for a certain sexual orientation and/or predisposition for a given dominant hand could be advised before finasteride administration, that present an increased risk/sensitivity to develop adverse effects. Finally, even if finasteride and post-finasteride symptoms overlap to a large extent they should be, however, viewed as distinct physiopathologic entities, which could require perhaps different therapeutic approaches.
Motofei, I. G., Rowland, D. L., Georgescu, et al. (2016). Finasteride adverse effects in subjects with androgenic alopecia: A possible therapeutic approach according to the lateralization process of the brain. Journal of Dermatological Treatment, 27(6), 495–497. https://doi.org/10.3109/09546634.2016.1161155